New Hampshire, 2008

Lightning Strike in New Hampshire, August 12, 2008

August 12, 2008 · NWS BOX · 1 event in 1 county or zone

An upper level low tracked across southern Ontario producing showers and thunderstorms across southern New England. These storms produced a waterspout and very heavy rains resulting in flash flooding in southeastern Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level low tracked across southern Ontario producing showers and thunderstorms across southern New England. These storms produced a waterspout and very heavy rains resulting in flash flooding in southeastern Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 12, 3:23 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 12, 3:23 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
423 PM EDT TUE AUG 12 2008

.SYNOPSIS...
SCATTERED HEAVY SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A
THREAT THIS AFTERNOON. A COASTAL STORM WILL PASS WELL SOUTH AND
EAST OF NANTUCKET THU. DRIER CONDITIONS SHOULD RETURN FOR THE
WEEKEND.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OFF THE LEE SIDE
OF THE BERKSHIRES AND THE MONADNOCKS/WORCESTER HILLS AS WELL AS A FEW
OFF THE HIGHER TERRAIN OF NORTHEAST CT/NORTHWEST RI. THESE SHOWERS
AND THUNDERSTORMS WILL MOSTLY JUST RESULT IN SOME PERIODS OF HEAVY
RAIN. HOWEVER...ONE OR TWO OF THESE STORMS MAY BECOME SEVERE WITH
HAIL AROUND THREE QUARTER INCH AND GUSTY WINDS. POOR DRAINAGE AND
URBAN FLOODING WILL ALSO BE POSSIBLE WITH THESE STORMS. THE STORMS
SHOULD DIE OUT AROUND OR BEFORE SUNSET WITH THE THE END OF DAYTIME
HEATING.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
TONIGHT...AS THE UPPER LEVEL LOW SHIFTS FURTHER OFFSHORE...NORTHWEST
FLOW WILL GRADUALLY SWITCH TO A MORE WESTERLY DIRECTION.  A WEAK
HIGH PRESSURE WILL MOVE IN FROM THE SOUTHWEST EASING THE PRESSURE
GRADIENT.  THIS WILL RESULT IN VERY LIGHT TO NO WINDS OVERNIGHT
ESPECIALLY ACROSS THE INTERIOR.  THEREFORE...PATCHY FOG IS POSSIBLE
ACROSS MUCH OF THE INTERIOR TONIGHT.  OTHERWISE MOSTLY CLEAR SKIES
WITH SOME SCATTERED HIGH CLOUDS.  LOW TEMPERATURES WILL RANGE FROM
THE LOW 50S IN THE HIGHER TERRAIN OF SOUTHERN NEW HAMPSHIRE AND
CENTRAL MASSACHUSETTS TO THE MID 60S ALONG THE CAPE AND ISLANDS.
USED A BLEND OF THE NAM AND GFS GUIDANCE WITH A LITTLE MORE WEIGHT
GIVEN TO THE NAM.

WEDNESDAY SHOULD BE A NICE DAY...WITH TEMPERATURES WARMING INTO THE
MID TO UPPER 70S WITH MOSTLY SUNNY SKIES THROUGH EARLY AFTERNOON AT
LEAST.  THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS FAR WESTERN MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE LATE IN THE DAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
THERE IS STILL QUITE A BIT OF UNCERTAINTY WITH THE HANDLING OF A LOW
PRESSURE OFF THE COAST. LOOKS LIKE THIS STORM WILL REMAIN WELL
SOUTHEAST OF OUR REGION...STAYING SOUTHEAST OF THE BENCHMARK OF
40N/70W. GFS IS A BIT FASTER THAN THE REMAINDER OF THE MODEL
SUITE...WHILE THE NAM AND NGM ARE ON THE SLOW END. 12/12Z ECMWF
LOOKING MORE LIKE THE GFS THAN THE NAM...BUT THE 12/12Z GGEM LOOKS
MORE LIKE THE NAM. GIVEN THE UNCERTAINTY...STAYED MORE TOWARD THE
MIDDLE OF THE TWO CAMPS FOR THIS FORECAST.

LOOKS LIKE THE PERSISTENT MID LEVEL TROUGH FINALLY STARTS TO BREAK
DOWN LATER THIS WEEK. VERY WEAK RIDGING AT THE SURFACE FRIDAY...BUT
STILL COULD SEE DIURNAL CONVECTION AS A SHORTWAVE MOVES THROUGH.
OTHERWISE...REASONABLY DRY WEATHER EXPECTED FROM SATURDAY INTO
MONDAY. A COLD FRONT APPROACHES SOMETIME MONDAY NIGHT INTO TUESDAY.

STAYED CLOSE TO CONSENSUS MOS GUIDANCE THROUGH THURSDAY NIGHT...
AFTERWARD FOLLOWED HPC.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
THIS AFTERNOON...VFR TO MARGINAL MVFR CIGS AND VSBYS IN SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS.

TONIGHT...MOSTLY VFR WITH PATCHY FOG RESULTING IN OCCASIONAL MVFR
VSBYS.

WEDNESDAY...VFR.

OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...

AREAS OF MVFR IN SHOWERS POSSIBLE NEAR THE COAST WED NIGHT AND EARLY
THU. ANY SHOWERS/TSTMS MAY ALSO BRING BRIEF MVFR CONDITIONS...
ESPECIALLY FRI AFTERNOON/EVENING. OTHERWISE...VFR.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS OFF
EASTERN MASSACHUSETTS AS WELL AS THE EASTERN END OF THE OUTER
SOUTHERN WATERS. WHILE WINDS ARE NO LONGER A THREAT...SEAS IN SEVERAL
LOCATIONS REMAIN UP AROUND OR ABOVE 5 FEET.

THE REST OF THE AFTERNOON AND TONIGHT...SEAS DIMINISH BELOW 5 FEET
QUICKLY. SHOWERS AND A FEW ISOLATED THUNDERSTORMS MAY AFFECT THE
COASTAL WATERS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS.

WEDNESDAY...NICE DAY OUT ON THE WATERS WITH SEAS CONTINUING TO
DIMINISH TO 2 TO 4 FEET. LIGHT WINDS EXPECTED.

OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...
FORECAST FOR LATE WED NIGHT AND THU WILL DEPEND ON INTENSITY OF A
COASTAL STORM AND HOW CLOSE IT TRACKS TO THE COAST. RIGHT NOW...WE
LEANED TOWARD WEAKER AND FLATTER SOLUTION WHICH KEEPS STRONGER WINDS
OFFSHORE. HOWEVER THIS WILL NEED TO BE WATCHED CLOSELY AS A SMALL
CRAFT ADVISORY OR STRONGER NE WINDS COULD DEVELOP THU IF LOW TRACKS
CLOSER TO THE COAST.

GENERALLY LIGHT WINDS AND SEAS FRI INTO SUNDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR ANZ250-
     254-255.

&&

SYNOPSIS...RLG
NEAR TERM...RLG
SHORT TERM...RLG
LONG TERM...BELK
AVIATION...RLG/BELK
MARINE...RLG/BELK
Hazardous weather outlook, Aug 12, 7:52 AM EST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
852 AM EDT TUE AUG 12 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-131300-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
852 AM EDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...
CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...
SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE
ISLAND.

.DAY ONE...TODAY AND TONIGHT.

ANOTHER ROUND OF NOTABLE THUNDERSTORMS IS EXPECTED BETWEEN 2 PM AND 8 PM
THIS AFTERNOON WITH HALF INCH OR SLIGHTLY LARGER HAIL... GUSTY
NORTHWEST WINDS TO 45 MPH...LIGHTNING STRIKES AND BRIEF HEAVY RAINS
THAT MAY PRODUCE A VERY SHORT PERIOD OF POOR DRAINAGE FLOODING IN A
COUPLE OF LOCALITIES.

THE RISK OF STRONG THUNDERSTORMS THIS AFTERNOON BEGINS IN THE
MONADNOCK REGION AND THE CONNECTICUT RIVER VALLEY BETWEEN 1 AND 3
PM. STORMS THEN SPREAD OR DEVELOP SOUTHEAST REACHING THE INTERSTATE
95 CORRIDOR FROM BOSTON TO PROVIDENCE BETWEEN 4 PM AND 7 PM...POSSIBLY
REMAINING INTACT ALL THE WAY TO CAPE COD BETWEEN 7 PM AND 9 PM. .

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY...ESPECIALLY INTERIOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-254-255-131300-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
852 AM EDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF A GUSTY THUNDERSTORM WITH SMALL HAIL BETWEEN 4
PM AND 9 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF A THUNDERSTORM FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 12, 2:10 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
310 PM EDT TUE AUG 12 2008

MAZ012-013-RIZ001-121945-
NORTHWEST PROVIDENCE RI-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
310 PM EDT TUE AUG 12 2008

AT 310 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER UPTON...OR ABOUT 5 MILES WEST OF
MILFORD...MOVING SOUTH SOUTHEAST AT 21 MPH.

THE THUNDERSTORM WILL BE NEAR...UXBRIDGE AND MENDON BY 320 PM EDT...
MILLVILLE AND BLACKSTONE BY 330 PM EDT...WOONSOCKET BY 340 PM EDT.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.

NOCERA

The radar

The Boston radar (KBOX), 97 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hillsborough

When
August 12, 3:48 PM EST
Where
Hillsborough County, Brookline
Property damage
$15,000
Reported by
Newspaper
Coordinates
42.730, -71.670

A house on Laurelcrest Drive was struck by lightning and caught fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2008Every state in 2008This day in weather historyWarnings in New Hampshire, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132183.